Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the shape of torus-like continua and compact connected topological groups


Author: James Keesling
Journal: Proc. Amer. Math. Soc. 40 (1973), 297-302
MSC: Primary 54C56; Secondary 22C05
DOI: https://doi.org/10.1090/S0002-9939-1973-0319140-4
MathSciNet review: 0319140
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper it is shown that if $ X$ is a torus-like continuum, then $ X$ has the shape of a compact connected abelian topological group. Let $ \Pi $ be a collection of compact connected Lie groups. In light of the above result it is natural to ask if a $ \Pi $-like continuum has the shape of a compact connected topological group. An example is given to show that this is not the case.


References [Enhancements On Off] (What's this?)

  • [1] G. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [2] K. H. Hofmann, Introduction to the theory of compact groups, Part II, Tulane University Lecture Notes, Tulane University, 1968.
  • [3] -, Categories with convergence, exponential functors, and the cohomology of compact abelian groups, Math. Z. 104 (1968), 106-140. MR 37 #4195. MR 0228615 (37:4195)
  • [4] K. H. Hofmann and P. S. Mostert, Elements of compact semigroups, Charles E. Merrill Books, Columbus, Ohio, 1966. MR 35 #285. MR 0209387 (35:285)
  • [5] W. Holsztyński, An extension and axiomatic characterization of Borsuk's theory of shape, Fund. Math. 70 (1971), no. 2, 157-168. MR 43 #8080. MR 0282368 (43:8080)
  • [6] J. Keesling, Shape theory and compact connected abelian topological groups (submitted).
  • [7] -, Continuous functions induced by shape morphisms, Proc. Amer. Math. Soc. (to appear). MR 0334141 (48:12460)
  • [8] -, An algebraic property of the Čech cohomology groups which prevents local connectivity and movability (submitted).
  • [9] S. Mardesič, $ \varepsilon $-mappings and inverse limits, Glasnik Mat.-Fiz. Astronom. Društvo Mat. Fiz. Hrvatski Ser. II. 18 (1963), 195-205. MR 29 #2783. MR 0165501 (29:2783)
  • [10] S. Mardesič and J. Segal, $ \varepsilon $-mappings and polyhedra, Trans. Amer. Math. Soc. 109 (1963), 146-164. MR 28 #1592. MR 0158367 (28:1592)
  • [11] -, Movable compacta and ANR-systems, Bull. Polon. Acad. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 649-654. MR 44 #1026. MR 0283796 (44:1026)
  • [12] -, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), 41-59. MR 0298634 (45:7686)
  • [13] L. S. Pontrjagin, Continuous groups, 2nd ed., GITTL, Moscow, 1954; English transl., Gordon and Breach, New York, 1966. MR 17, 171; MR 34 #1439. MR 528130 (80c:22001)
  • [14] W. Scheffer, Maps between topological groups that are homotopic to homomorphisms, Proc. Amer. Math. Soc. 33 (1972), 562-567. MR 0301130 (46:288)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C56, 22C05

Retrieve articles in all journals with MSC: 54C56, 22C05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0319140-4
Keywords: Torus-like continuum, shape, compact connected abelian topological group, compact connected topological group, Čech cohomology, property $ {\text{L}}$, movability
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society